Medical questions & health advice by board certified doctors
"Would I get tolerance from using gabapentin-neurontin for longterm use?"
Also would taking magnesium supplement decrease the bioavailability of the neurontin?
The answer to your first question is maybe, and I recommend that you schedule an appointment with your primary care physician. Some people do need to take increasing doses of gabapentin over time. However, sometimes its hard to tell is someone needs a higher dose of the medication because they are developing tolerance or if their neuropathy is just worsening. Certainly the tolerance that is attained with long term use of gabapentin is not nearly as concerning or worrisome as that which occurs with narcotic pain medications. The tolerance for these seems to have no ceiling sometimes. I think that if I needed to use gabapentin for neuropathy and it was working, I would not worry much about developing tolerance. It can be used long term without many issues. The second question is about the absorptions of gabapentin. To my knowledge, I don't think that the use of magnesium supplements has an impact on the absorption or bioavailability of this medication. To further discuss this issue, I would suggest that you schedule an appointment with your primary care physician. Whenever you meet with your doctor it is always a good idea to perform a medication reconciliation which is the process by which the two of you get on the same page about what you taking. This is the best way to avoid dangerous drug interactions.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.